Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 1998, 9:11 PM CDT for Kingsbury County, South Dakota. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 14, 1998, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:14 PM CDT | Hail 0.75 | De Smet, SD | |
| Jul 14, 9:14 PM CDT | Hail 1 | Manchester, SD | |
| Jul 14, 9:30 PM CDT | Hail 0.75 | De Smet, SD | |
| Jul 14, 9:40 PM CDT | Hail 1.75 | De Smet, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4358 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS1 KFSD 150216 RRA SVRFSD SDC077-150245- BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMISSION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 911 PM CDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 945 PM CDT * AT 909 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 31 MILES EAST OF HURON OR 10 MILES WEST OF LAKE PRESTON MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE PRESTON AROUND 925 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUL 14 1998 MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY. FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 47 min |
| Jul 14, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 46 min |
| Jul 14, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 36 min |
| Jul 14, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 47 min |
| Jul 14, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.